|High prolactin levels
Nov 2, 2001
I recently asked a question about lactation. I am 30 yrs old & was diagnosed with HIV approx 4 mos ago. I am taking 3TC, D4T, Sustiva & Septra. Recently, I started lactating & just found out that my prolatin level is at 177. What causes this & what is the common treatment. I am very concerned because I just read an article that it could be a symptom of a benign tumor. Please explain!
Response from Dr. Aberg
Yes, I remember your question and suggested that a prolactin level be checked. There are many reasons why one can have a high prolactin including tumors as you mentioned. In the previous message I discussed reasons other than pregnancy such as excessive nipple stimulation and drugs. If you are not taking any drugs (including recreational drugs)that increase prolactin, then you should be screened for pituitary tumors, thyroid disease, and severe renal or liver disease. None of the medications you have mentioned are associated with high prolactin levels. You should discuss with your doctor whether you need to see an endocrinologist who is someone who specializes in abnormal hormones such as high prolactin levels.
cleared but still worried
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.